To print: Select File and then Print from your browser's menu
BGs Drop: Mystery Solved
October 11, 2012
It was G. Gordon Kitty to the rescue Saturday morning when I woke up with a blood glucose of 42 mg/dl.
No, he did not alert me to the fact that I was low. He did not remind me that I had candy and glucose tabs on my nightstand. He did not stay out of the way of my careening scooter, and he failed to lick the sweat off my brow.
What did the little ball of fluff do? Why, he ate the milk-logged cereal that fell on the floor after cascading down my jammies when my shaking made it spill out of the bowl.
I guess it’s better than leaving cereal to dry on — and stick to — the carpet. He could have at least brought me dry clothes.
It was not a good weekend. I take a medication on and off that helps alleviate phantom pain. Two of the side effects are sleepiness and lack of appetite. Basically, I sleep a lot, waking up to eat something to raise my blood glucose, then go back to sleep.
It’s funny about lows: There seems to be this psychological thing that makes you keep on “taking” it, thinking, “it’s just this one time,” or “it’s an anomaly and will end soon. I don’t need to do anything.”
And my favorite? “Wow! I must be doing GREAT! I’m keeping my numbers really tight because I’m going LOW!”
(Shut up, stop patting yourself on the back, and lower your basals, Jan.)
It was just this crazy thing that was happening that had never happened before: I would run low, readjust my basal rates, then unexplainedly start running high again at some point and have to play with basal rates again. (Yes, I know I could set different basal rates on my pump and flip back and forth between them. Sometimes it just seems like too darned much work!)
Then I accidentally ran across something that mentioned side effects for the medication I take for phantom pain. Because I don’t like to take meds, I tend to take it off and on: I take it until it’s working well, then stop taking it until my nonexistent leg and foot begins to bother me too much and start it up again. So I decided to test the sleepy/not hungry theory.
So now I should check out any new medications that I take. Maybe you should, too.
When I sleep, I sleep. I just can’t seem to wake up enough to do anything, even when I’m awake. It’s why I didn’t get my blog entry in on Tuesday. Then, Wednesday afternoon, I woke up for real.
Going low can be funny. Later. After you’ve treated it, remembered what idiotic things you’ve done, and aren’t feeling like crap again. Like the time over the weekend I didn’t just spill cereal down the front of my jammies — I missed the table altogether and dropped the whole bowl on the floor. G. Gordon had way too much cereal to handle and my granddaughter was kind enough to clean up the rest (with a spoon and trash bag and a towel and stuff; not by eating it).
But it can be dangerous, too, as I wrote here.
The United States Food and Drug Administration (FDA) could help by approving tools that help track blood glucose. Continuous glucose monitors (CGM) are such a tool. I have one, but it didn’t help me much over the weekend. I think I just didn’t hear it. There’s a pump with a built-in CGM that stops insulin delivery (also noted in the aforementioned post) when blood glucose goes below a certain point. It’s been approved in a number of other countries, but hasn’t made it through the FDA yet.
While I was at the American Association of Diabetes Educators conference in August, one person told me of an FDA meeting between FDA reps and representatives of companies with medical devices waiting for a thumbs-up or -down. The person told me the FDA rep said he believed the agency had approved a good percentage of devices and “the whole room just got quiet.”
Everybody was afraid to say anything. Like, “lows are not benign; they can kill you.” Or “meters need to be more accurate; people rely on them to figure what their insulin dose should be.”
Sorry. It’s the government. I forgot.
But one thing I did remember — I’ve lowered my basal rates. (Is it time to stop that medication now?)
Disclaimer of Medical Advice:You understand that the blogs posts and comments to such blog posts (whether posted by us, our agents, bloggers, or by users) do not constitute medical advice or recommendation of any kind and you should not rely on any information contained on such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.